Q: Med Changes to Recover Energy?


I've been diagnosed with bipolar for 16 years - Tegretol has worked well for me.  Things were good until - I started taking Depakote and Klonopin three years ago, to help with a manic episode - and because of stress and sleep problems I've been on them ever since (3000 mg and 4 mg, respectively).  They have make very sedated and spacey - I now sleep 10-12 hours/day and have no motivation.  My doctor says that I can start taking Seroquil in place of Depakote and have more energy.  My question is, will Seroquil make me gain weight?  Secondly, do you have any other recommendations get my energy back (and maybe replace my Depakote and Klonopin)?

Thanks, H

Dear Ms. H' -- 
Some ideas to discuss with your doc': 

1.  In general I think most mood experts still rely primarily on mood stabilizers to manage symptoms whenever possible (rather than antipsychotics).  So following your 16 year model, I would hope you could have the same level of function, though now (assuming your illness has evolved a step, and can no longer be managed with one medication alone, as is unfortunately the case for more than half the folks with bipolar disorder) it will probably take more than one med' to do it.  

First I'd look at whether Tegretol is at maximum: usually 1200 mg/day, or a blood level right at the top of "therapeutic", or some limiting side effect.  If you're not having a side effect at all, you could consider going as high as 1500 although I only have one patient who can tolerate that much -- whereas about 90% can tolerate 1200, which came as a surprise to me after I heard a mood expert recommend "get to 1200" as a standard procedure, but I can see he was right.  

If it's going to take more than just Tegretol, then next I'd look for another mood stabilizer.  Having to take 4mg of Klonopin means the rest (Tegretol/Depakote) is definitely not working as it should, and I'd strongly suspect the Klonopin as the basis of the "slowed down/no motivation" problem (although sometimes Teg/Dep could do that too).  So what are the other candidates? (I'll assume you haven't had these...)

a) lithium: sometimes doesn't combine well with Tegretol, and higher blood levels (like 0.9 and up) have at least some minor side effects (thirst, frequent urination) and often more serious ones (diarrhea, tremor); but at lower doses the antidepressant effect lithium clearly has makes this a candidate given your current mood/energy, and lower doses are usually very well tolerated (600mg, maybe 900 depending on your blood level).

b) lamotrigine: very tricky to start with that much Depakote on board, and runs a risk of rash if not handled extremely cautiously; but otherwise also clearly has substantial antidepressant clout and usually has very very few other side effects. 

c) topiramate: can cause major side effects like confusion, sedation, even balance problems, especially if the dose goes up too fast; but as an "add-on" to Tegretol, might take the place of both Depakote and Klonopin if you can tolerate it ok -- and most people who take it get some appetite suppression and some weight loss (but don't let that possibility make you get too excited, as about 50% of folks I've given it to can't handle the moderate doses it takes to see this effect).  

2. Seroquel has not been associated with frequent or major weight gain, not even close to the same league as Depakote or another antipsychotic that clearly has mood stabilizing properties, called Zyprexa, that your doctor is probably trying to stay away from to avoid adding to the weight problem. 

3. Overall, there's definitely hope that by trying some of these options (e.g. substituting some alternatives for Klonopin, then maybe for Depakote as well) you can get back to the way you were for 16 years -- so tell your doctor you're willing to put up with multiple medication trials in order to shoot for that goal. 

Dr. Phelps


Published March, 2001